Acute methotrexate toxicity with severe oral ulcerations following inadvertent ingestion: a case report
Related Experiment Videos
Abstract:
Inadvertent ingestion of high-risk medications such as methotrexate may lead to serious and potentially fatal complications. This case report describes the oral manifestations observed in a 68-year-old woman who developed acute methotrexate toxicity after inadvertent ingestion of the drug. The patient presented with oral erosions resembling erythema multiforme along with blistering skin lesions that developed over a 2-week period. She was undergoing treatment with hydroxychloroquine, deflazacort, and mirtazapine for inflammatory arthritis. When she presented for evaluation of the mucocutaneous lesions, it was discovered that she had been taking methotrexate (7.5 mg) instead of the prescribed mirtazapine (7.5 mg) for approximately 1 month due to a dispensing error at a local pharmacy. Laboratory investigations revealed bicytopenia involving leukocytes and erythrocytes, likely attributable to acute methotrexate toxicity. Methotrexate was discontinued, and the patient received intravenous folinic acid, benzydamine mouthwash, triamcinolone oral paste, oral antihistamines, and subcutaneous filgrastim. The mucocutaneous lesions resolved, leukocyte counts improved, hemoglobin remained stable at 11.0 g/dL, and the patient was subsequently discharged. This incident draws attention to the critical need for clinicians to remain alert to potential medication errors when erythema multiforme--like lesions are observed in the oral cavity.
Related Concept Videos
Drugs for Peptic Ulcer Disease: Sucralfate as Mucosal Protective Agents
In this scenario, mucosal protective agents like sucralfate play an essential role. Sucralfate, a complex of sulfated sucrose and aluminum hydroxide, demonstrates its usefulness in acidic conditions,...
Therapeutic Drug Monitoring: Affecting Factors
Pharmaceutical Poisoning: Treatment Strategies
Toxidromes: Clinical Features
Drug Toxicity: Overview
Drug Toxicity: Risk factors